Sialorrea as a side effect is commonly reported when treating patients with antipsychotic drugs, notably clozapine. The proposed mechanism of antipsychotic induced sialorrhea includes the contribution to hypersecretion of saliva and the dysfunction of removing saliva from the mouth . Excessive sialorrhea makes patients socially stigmatized, inconvenient, and can also lead to poor medication adherence. Patients also have higher risk of chocking, contributing to aspiration pneumonia and further physical complications, which should be cautioned in clinical practice. Paliperidone, the primary active metabolite of risperidone, is an often used antipsychotic agent. Paliperidone-induced sialorrhea has been recorded in some experimental research before , but few papers exist to discuss further case presentation and possible treatment options.
In this report, we present a case of a patient who developed sialorrhea after paliperidone use, and the side effect was responsive to biperiden treatment. To our knowledge, this is the first case report regarding paliperidone-induced sialorrhea, which serves as a base of further investigation for the adverse effect of paliperidone.